Alert archive / Nebraska / Special Weather Statements in 2024
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Jul 19, 2024, 2:30 AM MDT for Sheridan County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2024, 2:30 AM MDT (08:30 UTC)
- Expired
- Jul 19, 2024, 3:15 AM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.75 in
- Wind
- 30
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
365 WWUS83 KLBF 190830 SPSLBF Special Weather Statement National Weather Service North Platte NE 230 AM MDT Fri Jul 19 2024 NEZ004-094-190915- Sheridan NE-Western Cherry NE- 230 AM MDT Fri Jul 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES THROUGH 315 AM MDT... At 230 AM MDT, Doppler radar was tracking a strong thunderstorm near Gordon, moving southeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill, and Bayonne. This includes the following highways... Highway 20 between mile markers 109 and 123. Highway 61 between mile markers 210 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4286 10219 4295 10207 4272 10170 4253 10197 TIME...MOT...LOC 0830Z 317DEG 15KT 4284 10210 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:49 PM MDT, 2 hours 41 minutes earlier. Its key messages:
- Periodic thunderstorm chances through Monday, including isolated strong/severe storms this evening in the west and more widespread activity tomorrow with an even greater wind risk
- Seasonable temps tomorrow, then a dip into mild territory (70s for highs) this weekend before rebounding to summerlike conditions midweek
Area forecast discussion, Jul 18, 11:49 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1249 AM CDT Fri Jul 19 2024 .KEY MESSAGES... - Periodic thunderstorm chances through Monday, including isolated strong/severe storms this evening in the west and more widespread activity tomorrow with an even greater wind risk - Seasonable temps tomorrow, then a dip into mild territory (70s for highs) this weekend before rebounding to summerlike conditions midweek && .SYNOPSIS... Issued at 353 PM CDT Thu Jul 18 2024 Western Nebraska lies between the Rockies amplified upper ridge and the Great Lakes trough, resulting in broad northwest flow aloft. Toward the surface, the high pressure center has moved east toward the Upper Midwest and a trough stretches along the Front Range. Per 20z sfc obs, a tongue of slightly better moisture shown by dew points in the lower 60s roughly lines up the Hwy 83 corridor, as opposed to mid/upper 50s to the west. A couple cumulus fields have developed this afternoon, with one over north central Neb and the other along the KS border. A light southerly breeze helped push highs into the upper 80s across the west and lower/mid 80s east. && .SHORT TERM /THROUGH SATURDAY/... Issued at 353 PM CDT Thu Jul 18 2024 This evening into tonight... The main forecast concern revolves around thunder potential, primarily for western Nebraska (near and west of Hwy 83). Initiation is underway along the higher terrain in WY/CO, and will need to monitor that activity as it slowly pushes east toward the Neb panhandle. Near term CAMS guidance diverges on overall coverage and intensity of thunder in the CWA. Some solutions suggest isolated convective activity focused near the Pine Ridge and the CO/NE/KS border areas. Other guidance suggests more scattered activity across the western half of the CWA. Went ahead and broadbrushed schc (20%) PoP along/west of Hwy 83 from 00-06z. Thinking the lack of defined surface forcing, and mid-level shortwave for that matter, should keep coverage fairly isolated, but did not want to just focus on two confined distinct areas. As for severe potential, agree with SPC assessment of marginal risk. The relatively greater parameters are west of Hwy 83, including mid- level lapse rates of 7+ C/km, 30-35 kts of deep layer shear, and 1000+ j/kg MLCAPE. Moisture seems to be lacking somewhat in the lower levels though, and forecast soundings show an inverted-V esque profile. Given the borderline shear magnitude for supercells and DCAPE equal to MLCAPE, strong winds will be the main threat. Overnight, a low level jet develops over the High Plains and quickly redirects toward central and eastern Neb. Remaining moisture convergence and the added wind shear may be enough to kick off new activity over north central Neb heading into the early daylight hours. Cannot completely rule out hail with that activity. Tomorrow and tomorrow night... A potentially more volatile setup will affect the forecast area, consisting of the surface trough (cold front?) passage coinciding with a stout mid-level shortwave. The prefrontal H85 thermal ridge will push temps above 20C in the Sandhills, roughly 2-3C warmer than today. Blended in some warmer guidance for max temps using NBM 75%ile and MAV, resulting in mid 80s north central to lower 90s southwest. Betting on early sunshine and decent southerly flow to achieve these values as new convective initiation may be earlier than typical late afternoon or evening setups. Most CAMS are honing in around 18z for development near the Pine Ridge and quickly overspreading the Sandhills through 00z and exiting the CWA by 03z. Increasing shear and ample instability should support organized convection, some of which likely reaching severe levels. Forecast soundings seem to quickly transition from profiles conducive for supercells to more linear modes as fat CAPE in the mid levels give way to skinny CAPE and nearly unidirectional flow in the low levels. Remnant showers or storms are possible for central Nebraska overnight in the vicinity of the upper level wave. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 353 PM CDT Thu Jul 18 2024 The Western US upper ridge amplifies further this weekend, resulting in nearly meridional flow over Nebraska as a low attempts to close over Iowa. The general synoptic pattern remains in place through midweek with the quasi-low drifting into the Great Lakes and the ridge expanding in the west. At the surface, high pressure builds in the wake of tomorrow's front. However, cooler temps aloft in the vicinity of the upper low combined with differential heating at the surface may spark scattered showers and storms early in the week. Long range guidance trends drier and warmer midweek for Nebraska with highs gradually returning to the mid/upper 80s. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1248 AM CDT Fri Jul 19 2024 VFR conditions are expected across western and north central Nebraska overnight through late tonight. The main forecast challenge is the timing and coverage of thunderstorms across the region this afternoon and evening. Latest guidance has some disagreement on timing of storms. Current timing in the TAFs is based off the higher confidence in storms, however follow on forecasts may change timing if guidance comes into better consensus. Thunderstorms will likely be capable of producing gusty and erratic winds, which will likely be reflected in later TAFs, as timing and intensity are better resolved. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Richie
Hazardous weather outlook, Jul 18, 1:58 PM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 258 PM CDT Thu Jul 18 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-192000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 258 PM CDT Thu Jul 18 2024 /158 PM MDT Thu Jul 18 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to scattered thunderstorms become possible late afternoon into the evening, mainly for areas west of Highway 83. A few storms may become strong to briefly severe with hail up to 1" in diameter and damaging wind gusts up to 60 mph the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Storm potential exists for the morning hours across north central Nebraska, however the threat for severe weather is low during that time. Redevelopment of storms will occur across northwest Nebraska midday, overspreading the area through the afternoon and evening. A greater severe threat is possible with these storms. Hazards to include large hail, strong gusty winds, and locally heavy rainfall, especially for areas generally along and east of Highway 83. Additional rain and thunderstorm chances will exist Saturday through Monday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 19, 1:48 AM MDT, 42 minutes before
Special Weather Statement National Weather Service North Platte NE 148 AM MDT Fri Jul 19 2024 NEZ004-094-190830- Sheridan NE-Western Cherry NE- 148 AM MDT Fri Jul 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES THROUGH 230 AM MDT... At 147 AM MDT, Doppler radar was tracking a strong thunderstorm near Wakpamni, or 15 miles north of Gordon, moving southeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Hoover Lake, Irwin, Shell Lake State Wildlife Management Area, and Bayonne. This includes Highway 20 between mile markers 109 and 119, and between mile markers 125 and 129. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4300 10195 4290 10180 4272 10207 4299 10234 TIME...MOT...LOC 0747Z 317DEG 15KT 4303 10221 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 2:30 AM MDT, 0 minutes before
Special Weather Statement National Weather Service North Platte NE 230 AM MDT Fri Jul 19 2024 NEZ004-094-190915- Sheridan NE-Western Cherry NE- 230 AM MDT Fri Jul 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES THROUGH 315 AM MDT... At 230 AM MDT, Doppler radar was tracking a strong thunderstorm near Gordon, moving southeast at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill, and Bayonne. This includes the following highways... Highway 20 between mile markers 109 and 123. Highway 61 between mile markers 210 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4286 10219 4295 10207 4272 10170 4253 10197 TIME...MOT...LOC 0830Z 317DEG 15KT 4284 10210 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:48 AM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 19, 3:09 AM MDT | Special Weather Statement | LBF | Sheridan | 51 min |
| Jul 19, 3:46 AM MDT | Special Weather Statement | LBF | Sheridan | 59 min |
| Jul 19, 4:43 AM MDT | Special Weather Statement | LBF | Cherry | 62 min |
| Jul 19, 6:21 AM MDT | Special Weather Statement | LBF | Cherry | 54 min |
| Jul 19, 6:56 AM MDT | Special Weather Statement | LBF | Cherry | 64 min |
| Jul 19, 9:49 AM MDT | Special Weather Statement | LBF | Garfield | 41 min |
| Jul 19, 10:10 AM MDT | Special Weather Statement | LBF | McPherson | 50 min |
| Jul 19, 11:12 AM MDT | Special Weather Statement | LBF | Wheeler | 48 min |
| Jul 19, 11:27 AM MDT | Special Weather Statement | LBF | Lincoln | 48 min |
| Jul 19, 12:03 PM MDT | Special Weather Statement | LBF | Garfield | 42 min |
| Jul 19, 1:46 PM MDT | Special Weather Statement | LBF | Frontier | 44 min |
| Jul 19, 2:11 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 33 min |
| Jul 19, 3:47 PM MDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jul 19, 3:58 PM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Jul 19, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 44 min |
| Jul 19, 4:48 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 42 min |
| Jul 19, 5:01 PM MDT | Special Weather Statement | LBF | Frontier | 44 min |
| Jul 19, 5:09 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 33 min |
| Jul 19, 5:24 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 51 min |
| Jul 19, 5:30 PM MDT | Special Weather Statement | LBF | Frontier | 45 min |
| Jul 19, 5:38 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 37 min |
| Jul 19, 5:58 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 47 min |
Nearby
Special Weather Statements in Nebraska, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.